Skip to main content

Isoperimetric properties of Euclidean boundary moments of a simply connected domain


We consider integral functionals of a simply connected domain which depend on the distance to the domain boundary. We prove an isoperimetric inequality generalizing theorems derived by the Schwarz symmetrization method. For L p-norms of the distance function we prove an analog of the Payne inequality for the torsional rigidity of the domain. In compare with the Payne inequality we find new extremal domains different from a disk.

This is a preview of subscription content, access via your institution.


  1. J. Leavitt and P. Ungar, “Circle Supports the Largest Sandpile,” Comment. Pure Appl. Math. 15, 35–37 (1962).

    MathSciNet  MATH  Article  Google Scholar 

  2. F. G. Avkhadiev, “Solution of Generalizated St. Venant Problem,” Matem. Sborn. 189(12), 3–12 (1998).

    MathSciNet  Article  Google Scholar 

  3. G. Pólya and G. Szegö, Isoperimetric Inequalities in Mathematical Physics (Number 27 in Annals of Mathematical Studies, Princeton University Press, Princeton, N. J., 1951; Fizmatgiz, Moscow, 1962).

    MATH  Google Scholar 

  4. R. G. Salahudinov, “An Isoperimetric Inequality for Torsional Rigidity in the Complex Plane,” J. Inequal. and Appl. 6, 253–260 (2001).

    MathSciNet  MATH  Google Scholar 

  5. R. Bañuelos, M. van den Berg, and T. Carroll, “Torsional Rigidity and Expected Lifetime of Brownian Motion,” J. London Math. Soc. (2) 66, 499–512 (2002).

    MathSciNet  MATH  Article  Google Scholar 

  6. R. G. Salahudinov, “Two-sided Estimates of l p-Norms of the Stress Function for Convex Domains in ℝn,” Izv. Vyssh. Uchebn. Zaved. Mat., No. 3, 41–49 (2006) [Russian Mathematics (Iz. VUZ) 50 (3), 39–47, 2006].

    Google Scholar 

  7. F. G. Avkhadiev, “Geometric Domain Characteristics Equivalent to Some Norms of Embedding Operators, in Proceedings of International Conference and Chebyshev Readings 1, 12–14 (1996) [in Russian].

    Google Scholar 

  8. C. Bandle, Isoperimetric Inequalities and Applications (Pitman Advanced Publishing Program, Boston, London, Melbourne, 1980).

    MATH  Google Scholar 

  9. F. G. Avkhadiev and R. G. Salahudinov, “Isoperimetric Inequalities for Conformal Moments of Plane Domains,” J. of Inequalities and Appl. 7(4), 593–601 (2002).

    MathSciNet  MATH  Google Scholar 

  10. R. G. Salahudinov, “Isoperimetric Inequalities for l p-Norms of the Distance Function to the Boundary,” Uchen. Zapiski Kazansk. Univ. Ser. Fiz.-Matem. Nauki 148(2), 151–162 (2006).

    MATH  Google Scholar 

  11. L. E. Payne, “Some Inequalities in the Torsion Problem for Multiply Connected Regions,” in Studies in Mathematical Analysis and Related Topics: Essays in honor of G. Polya (Stanford University Press, Stanford, California, 1962), pp. 270–280.

    Google Scholar 

  12. Yu. D. Burago and V. A. Zalgaller, Geometric Inequalities (Nauka, Leningrad, 1980; Springer-Verlag, 1988).

    MATH  Google Scholar 

  13. J. Hersch, “Isoperimetric Monotonicity—Some Properties and Conjectures (Connection Between Isoperimetric Inequalities),” SIAM Rev. SIAM Rev. 30(4), 551–577 (1988).

    MathSciNet  MATH  Article  Google Scholar 

  14. M.-Th. Kohler-Jobin, “Une Propriété de Monotonie Isopérimétrique qui Contient Plusieurs Théor ` emes Classiques,” C. R. Acad. Sci. Paris 284(3), 917–920 (1977).

    MathSciNet  MATH  Google Scholar 

  15. G. M. Goluzin, Geometric Theory of Functions of a Complex Variable (Nauka, Leningrad, 1966) [in Russian].

    MATH  Google Scholar 

  16. R. G. Salakhudinov, “Refined Inequalities for Euclidian Moments of a Domain with Respect to Its Boundary,” SIAM J. Math. Anal. 44(4), 2949–2961 (2012).

    MathSciNet  MATH  Article  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to R. G. Salakhudinov.

Additional information

Original Russian Text © R.G. Salakhudinov, 2013, published in Izvestiya Vysshikh Uchebnykh Zavedenii. Matematika, 2013, No. 8, pp. 66–79.

About this article

Cite this article

Salakhudinov, R.G. Isoperimetric properties of Euclidean boundary moments of a simply connected domain. Russ Math. 57, 57–69 (2013).

Download citation

  • Received:

  • Published:

  • Issue Date:

  • DOI:

Keywords and phrases

  • distance function to the boundary of a domain
  • Bonnesen inequality
  • isoperimetric inequalities
  • Euclidean moments of a domain with respect to the boundary
  • torsional rigidity
  • isoperimetric monotonicity